Alert archive / Montana / Flood Watches in 2018

Flood Watch 4, NWS Missoula, MT

May 8, 20186 counties in Montana

NWS Missoula, MT issued this flood watch at May 8, 2018, 10:43 AM MDT for 6 counties in Montana. It was in force for 45 hr.

The area

The counties it named.

The facts

Issued
May 8, 2018, 10:43 AM MDT (16:43 UTC)
Expired
May 10, 2018, 7:46 AM MDT
In force
45 hr
Issued by
NWS Missoula, MT
Flood severity
None

Counties Flathead County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 89 km from the middle of the area, began a volume at 16:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 4.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1023 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

452 
WGUS65 KMSO 081643
FFAMSO

Flood Watch
National Weather Service Missoula MT
1043 AM MDT Tue May 8 2018

MTZ003-100300-
/O.NEW.KMSO.FA.A.0004.180508T1643Z-180512T1200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flathead/Mission Valleys-
1043 AM MDT Tue May 8 2018

...FLOOD WATCH IN EFFECT FOR THE FLATHEAD RIVER AT COLUMBIA
FALLS...

The National Weather Service in Missoula has issued a

* Flood Watch for the Flathead River at Columbia Falls in northwest
  Montana.

* Until further notice. 

* At 9:45 AM Tuesday the stage was 13.4 feet. The river will
  continue to rise to 13.7 feet by Thursday, with additional rises
  possible thereafter. 

* Snowmelt runoff will continue to cause high water on the
  Flathead River. In addition, rainfall amounts between 0.25 and
  0.50 inches are possible late Wednesday through Thursday,
  further exacerbating flooding.

* At 14.0 feet...flooding of farm crops adjacent to the Flathead
  River is likely. Sections of Steel Bridge Road become inundated
  with water and impassable. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
5 follow-up statements
586 
WGUS65 KMSO 081923 AAA
FFAMSO

Flood Watch...UPDATED
National Weather Service Missoula MT
123 PM MDT Tue May 8 2018

MTZ003-100300-
/O.CON.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.RS.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flathead/Mission Valleys-
123 PM MDT Tue May 8 2018

...FLOOD WATCH REMAINS IN EFFECT FOR THE FLATHEAD RIVER AT
COLUMBIA FALLS...

The Flood Watch continues for

* The Flathead River at Columbia Falls in northwest Montana.

* Until further notice.

* At 1 PM Tuesday the stage was 13.7 feet. The river will 
  continue to rise to near 14.0 feet by Thursday, with additional 
  rises possible thereafter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

$$
704 
WGUS65 KMSO 091514
FFAMSO

Flood Watch
National Weather Service Missoula MT
914 AM MDT Wed May 9 2018

MTZ003-102100-
/O.CON.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flathead/Mission Valleys-
914 AM MDT Wed May 9 2018

...FLOOD WATCH REMAINS IN EFFECT FOR THE FLATHEAD RIVER AT
COLUMBIA FALLS...

The Flood Watch continues for

* The Flathead River at Columbia Falls in northwest Montana.

* Until further notice.

* At 9 AM Wedneday the stage was 13.6 feet. The river will 
  continue to rise to near 14.0 feet by Thursday, with additional 
  rises possible thereafter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4817 11422 4818 11416 4818 11414 4816 11412
      4812 11411 4810 11408 4804 11411 4805 11415
      4810 11416 4813 11417 4813 11419 4811 11422
      4813 11426 4818 11430 4823 11427 4825 11426
      4833 11425 4838 11421 4840 11412 4847 11411
      4845 11400 4837 11402 4835 11408 4832 11416
      4828 11418 4825 11418 4822 11422 4818 11423

$$
810 
WGUS65 KMSO 091827
FFAMSO

Flood Watch
National Weather Service Missoula MT
1227 PM MDT Wed May 9 2018

MTZ004-100230-
/O.EXA.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lower Clark Fork Region-
1227 PM MDT Wed May 9 2018

...FLOOD WATCH IN EFFECT FOR CLARK FORK RIVER AT ST. REGIS...

The National Weather Service in Missoula has expanded the

* Flood Watch to include the Clark Fork River at St. Regis in
  northwest Montana.

* Until further notice. 

* At 12 PM Wednesday the stage was 17.9 feet. The river is
  forecast to rise to near 19.0 feet on Friday, with additional 
  rises possible thereafter. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4715 11508 4726 11517 4737 11508 4735 11493
      4733 11487 4737 11483 4734 11474 4727 11477
      4727 11488 4730 11496 4727 11500 4717 11475
      4707 11485 4714 11500

$$

MTZ001-100230-
/O.EXA.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kootenai/Cabinet Region-
1227 PM MDT Wed May 9 2018

...FLOOD WATCH IN EFFECT FOR CLARK FORK RIVER NEAR PLAINS...

The National Weather Service in Missoula has expanded the

* Flood Watch to include the Clark Fork River near Plains in
  northwest Montana.

* Until further notice. 

* At 12 PM Wednesday the stage was 14.9 feet. The river is
  forecast to rise to near 16.0 feet on Friday, with additional 
  rises possible thereafter. Minor flood stage is 16.0 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4735 11486 4740 11494 4749 11515 4752 11532
      4757 11546 4767 11523 4760 11493 4742 11463
      4735 11467 4730 11472

$$

MTZ003-100230-
/O.CON.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flathead/Mission Valleys-
1227 PM MDT Wed May 9 2018

...FLOOD WATCH REMAINS IN EFFECT FOR THE FLATHEAD RIVER AT
COLUMBIA FALLS...

The Flood Watch continues for

* The Flathead River at Columbia Falls in northwest Montana.

* Until further notice.

* At 12 PM Wednesday the stage was 13.7 feet. The river will 
  continue to rise to near 14.0 feet by Thursday, with additional 
  rises possible thereafter. Minor flood stage is 14.0 feet.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4817 11422 4818 11416 4818 11414 4816 11412
      4812 11411 4810 11408 4804 11411 4805 11415
      4810 11416 4813 11417 4813 11419 4811 11422
      4813 11426 4818 11430 4823 11427 4825 11426
      4833 11425 4838 11421 4840 11412 4847 11411
      4845 11400 4837 11402 4835 11408 4832 11416
      4828 11418 4825 11418 4822 11422 4818 11423

$$
178 
WGUS65 KMSO 092012
FFAMSO

Flood Watch
National Weather Service Missoula MT
212 PM MDT Wed May 9 2018

MTZ003-102030-
/O.CON.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Flathead/Mission Valleys-
212 PM MDT Wed May 9 2018

...FLOOD WATCH REMAINS IN EFFECT FOR THE FLATHEAD RIVER AT
COLUMBIA FALLS...

The Flood Watch continues for

* The Flathead River at Columbia Falls in northwest Montana.

* Until further notice.

* At 12 PM Wednesday the stage was 13.7 feet. The river will
  continue to rise to near 14.0 feet later today into Thursday, 
  with additional rises possible thereafter. Minor flood stage is 
  14.0 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4817 11422 4818 11416 4818 11414 4816 11412      
4812 11411 4810 11408 4804 11411 4805 11415      
4810 11416 4813 11417 4813 11419 4811 11422      
4813 11426 4818 11430 4823 11427 4825 11426      
4833 11425 4838 11421 4840 11412 4847 11411      
4845 11400 4837 11402 4835 11408 4832 11416      
4828 11418 4825 11418 4822 11422 4818 11423

$$

MTZ004-102030-
/O.CON.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Lower Clark Fork Region-
212 PM MDT Wed May 9 2018

...FLOOD WATCH REMAINS IN EFFECT FOR CLARK FORK RIVER AT ST. REGIS...

The National Weather Service in Missoula has expanded the

* Flood Watch to include the Clark Fork River at St. Regis in
  northwest Montana.

* Until further notice. 

* At 12 PM Wednesday the stage was 17.9 feet. The river is
  forecast to rise to near 19.0 feet on Friday, with additional 
  rises possible thereafter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4715 11508 4726 11517 4737 11508 4735 11493      
4733 11487 4737 11483 4734 11474 4727 11477      
4727 11488 4730 11496 4727 11500 4717 11475      
4707 11485 4714 11500

$$

MTZ001-102030-
/O.CON.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kootenai/Cabinet Region-
212 PM MDT Wed May 9 2018

...FLOOD WATCH REMAINS IN EFFECT FOR CLARK FORK RIVER NEAR PLAINS...

The National Weather Service in Missoula has expanded the

* Flood Watch to include the Clark Fork River near Plains in
  northwest Montana.

* Until further notice. 

* At 12 PM Wednesday the stage was 14.9 feet. The river is
  forecast to rise to near 16.0 feet on Friday, with additional 
  rises possible thereafter. Minor flood stage is 16.0 feet. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on
current forecasts.

You should monitor later forecasts and be alert for possible
Flood Warnings. Those living in areas prone to flooding should be
prepared to take action should flooding develop.

&&

LAT...LON 4735 11486 4740 11494 4749 11515 4752 11532      
4757 11546 4767 11523 4760 11493 4742 11463      
4735 11467 4730 11472

$$
691 
WGUS65 KMSO 101346
FFAMSO

Flood Watch
National Weather Service Missoula MT
746 AM MDT Thu May 10 2018

MTZ001-003-004-101500-
/O.CAN.KMSO.FA.A.0004.000000T0000Z-180512T1200Z/
/00000.0.SM.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Kootenai/Cabinet Region-Flathead/Mission Valleys-
Lower Clark Fork Region-
746 AM MDT Thu May 10 2018

...FLOOD WATCH IS CANCELLED...

The Flood Watch for portions of northwest Montana and west
central Montana has been cancelled. 

* The Flathead River at Columbia Falls will continue to run at
  high levels over the next several days but is forecast to 
  remain below flood stage.

* For the Clark Fork River at St. Regis and near Plains: The 
  Flood Watch has been canceled and replaced with Flood Warnings. 

$$

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this flood watch went out at May 8, 3:56 AM MDT, 6 hours 47 minutes earlier.

Area forecast discussion, May 8, 3:56 AM MDT, 6 hours 47 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
356 AM MDT Tue May 8 2018

.DISCUSSION...High pressure over western Montana and central
Idaho today will bring warm and generally dry conditions to the
region. Some areas of fog have formed overnight where skies
cleared, generally though the valleys of central Idaho and far
northwest Montana. Fog should lift in most areas by mid afternoon.
Rivers will continue to run high and fast, with many experiencing
flooding due to continued snowmelt.

The dry weather will quickly come to an end late tonight in
central Idaho as showers and thunderstorms are anticipated to
develop ahead of an approaching frontal boundary. Any storms that
develop will be capable of locally heavy rain. As the front
spreads into western Montana during the day Wednesday, showers and
thunderstorms will become widespread, especially in the afternoon.
Threats with afternoon thunderstorms will continue to include
lightning, locally heavy rain and gusty winds. The convective
nature of precipitation on Wednesday should keep it from having a
huge influence on river levels. The continued warm temperatures
(especially overnight) will be the biggest player in rising river
levels due to continued snowmelt.

Another weather system will follow on Thursday afternoon and is
expected to bring scattered rain showers and possibly an isolated
thunderstorm. The best chance for storms will be mainly south of
the I-90 corridor stretching from central Idaho through west-
central and southwest Montana during the evening hours.

On Friday, an upper level low will drop down from Canada and will
bring northerly winds and increasing precipitation, especially
along the Continental Divide. Precipitation intensity will mainly
be light to moderate, but a cool and showery day is expected on
Friday with daytime high temperatures in the 50s. Clouds will
slowly begin to clear out across northwest Montana on Friday
night, which may lead to temperatures near freezing Saturday
morning and Sunday morning.

In the long range forecast, models are in fairly good agreement
with a ridge of high pressure building over the region on Sunday
and continuing through the first half of next week.

&&

.AVIATION...Skies have generally cleared this morning, with the
exception of some low stratus near the Continental Divide in
northwest Montana. Some areas of valley fog have developed where
skies have cleared, primarily through the Idaho panhandle
northward into northwest Montana. Fog is anticipated to lift in
most areas by mid morning. High pressure over the region will
create generally pleasant conditions with plenty of sunshine. The
next weather system approaches late tonight, with thunderstorms
possible through central Idaho afternoon 09/0600z.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

Nearby

Flood Watches in Montana, 2018Every flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.